For asthmatics, the most common complication is an asthma attack. Typically, a child who has underlying asthma, is exposed to a virus or an allergen which "triggers" an attack. During the attack, the lungs incorrectly constrict or become narrow due to the tightening of bands of muscles around lung tubes. In addition, the inside of those tubes, where air normally flows, is narrowed because of inflammation and swelling of the tube lining. Together, the tightening and the swelling make it hard for air to flow and wheezing occurs.
To treat this, pediatricians usually use two types of medicines: one that relaxes the tightened muscles such as Albuterol and steroids which reverses the inflammation and swelling of the tube lining quickly. The most common steroid used is called Prednisone and the liquid form of Prednisone is called Prednisolone.
Sometimes parents have concerns about these steroid drugs because they have seen them used in children or adults for more severe diseases such as multiple sclerosis and arthritis. Often, in these cases, steroids are used long-term, more than 10 days, and can cause concerning side-effects. For example, they can cause obesity or high blood pressure, as well as problems with bone density, electrolytes, and sleeping. In addition, when taken for more than 10 days and then stopped, steroids need to be "tapered." That means the patient can't just abruptly stop taking them and instead, must take smaller and smaller doses over a period of time, as prescribed by the physician.
As scary as all this sounds, it is a much safer situation when steroids are taken for short periods of time. Typically, steroids for asthma attacks are only prescribed for three to five days. It's unlikely that your child will have side effects if they only take prednisolone for a few days. Your doctor will use the lowest possible dose for as little time as possible to avoid side effects.
Side effects may still be seen, but they are typically much more manageable and much less scary. They include: vomiting, stomach ache and mood changes. All of the side effects go away after the course is done and for the most part, children do great and experience little to no side effects. However, you should contact your doctor if side effects occur and persist such as repeated vomiting, a rash or unexplained bruising appears, or eye pain or changes in vision.